Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 66, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 17, 2017, 3:45 PM CDT for 4 counties in Iowa; Clark County, Missouri. It was in force for 30 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2017, 3:45 PM CDT (20:45 UTC)
- Expired
- May 17, 2017, 4:15 PM CDT
- In force
- 30 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Des Moines County, IA, Henry County, IA, Lee County, IA, Van Buren County, IA, Clark County, MO
The radar
The Quad Cities radar (KDVN), 133 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 3:56 PM CDT | TSTM WND DMG | Farmington, IA | BRANCHES DOWN |
| May 17, 3:56 PM CDT | HAIL 0.25 | Farmington, IA | TIME ESTIMATED - PEA TO DIME SIZE HAIL DURING STORM |
| May 17, 4:11 PM CDT | HAIL 0.25 | 1 Nnw Mount Pleasant, IA | PEA TO DIME SIZE HAIL |
| May 17, 4:20 PM CDT | HAIL 0.5 | Mount Pleasant, IA | |
| May 17, 4:20 PM CDT | HAIL 1.75 | Mount Pleasant, IA | VIA SOCIAL MEDIA - TIME ESTIMATED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 3:44 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 103 J/kg
- Mixed-layer CIN
- -348 J/kg
- Mixed-layer LCL
- 1223 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
794
WUUS53 KDVN 172045
SVRDVN
IAC057-087-111-177-MOC045-172115-
/O.NEW.KDVN.SV.W.0066.170517T2045Z-170517T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
345 PM CDT WED MAY 17 2017
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
Southern Henry County in southeastern Iowa...
West central Des Moines County in southeastern Iowa...
Southeastern Van Buren County in southeastern Iowa...
Northwestern Lee County in southeastern Iowa...
North central Clark County in northeastern Missouri...
* Until 415 PM CDT
* At 344 PM CDT, a severe thunderstorm was located over Croton, or 11
miles north of Kahoka, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Mount Pleasant, New London, West Point, Danville, Donnellson,
Bonaparte, Salem, Hillsboro, Franklin, St. Paul, Westwood, Pilot
Grove, Croton, Lowell, Farmington, Houghton, Revere, Henry County
Fairgrounds, Oakland Mills and Geode State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
&&
A tornado watch remains in effect until 1100 PM CDT for southeastern
Iowa...and northeastern Missouri.
LAT...LON 4049 9168 4057 9189 4107 9157 4091 9125
TIME...MOT...LOC 2044Z 211DEG 43KT 4059 9175
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
122 follow-up statements
819
WWUS53 KDVN 172109
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
409 PM CDT WED MAY 17 2017
IAC177-MOC045-172117-
/O.CAN.KDVN.SV.W.0066.000000T0000Z-170517T2115Z/
Van Buren IA-Clark MO-
409 PM CDT WED MAY 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN VAN BUREN AND
NORTH CENTRAL CLARK COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved north
out of the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1100 PM CDT for southeastern
Iowa.
LAT...LON 4079 9172 4083 9172 4107 9157 4091 9125
4069 9149
TIME...MOT...LOC 2107Z 211DEG 43KT 4083 9156
$$
IAC057-087-111-172115-
/O.CON.KDVN.SV.W.0066.000000T0000Z-170517T2115Z/
Henry IA-Des Moines IA-Lee IA-
409 PM CDT WED MAY 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHERN HENRY...WEST CENTRAL DES MOINES AND NORTHWESTERN LEE
COUNTIES...
At 407 PM CDT, a severe thunderstorm was located near Salem, or 9
miles south of Mount Pleasant, moving northeast at 50 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Mount Pleasant, New London, West Point, Danville, Salem, Hillsboro,
St. Paul, Westwood, Pilot Grove, Lowell, Houghton, Henry County
Fairgrounds, Mt Hamill, Oakland Mills, Geode State Park, Oakland
Mills Park, Mount Pleasant Municipal Arpt, Water Works Park and
Stephenson Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
&&
A tornado watch remains in effect until 1100 PM CDT for southeastern
Iowa.
LAT...LON 4079 9172 4083 9172 4107 9157 4091 9125
4069 9149
TIME...MOT...LOC 2107Z 211DEG 43KT 4083 9156
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
12127
WWUS53 KDVN 172118
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
418 PM CDT WED MAY 17 2017
IAC057-087-111-172124-
/O.EXP.KDVN.SV.W.0066.000000T0000Z-170517T2115Z/
Henry IA-Des Moines IA-Lee IA-
418 PM CDT WED MAY 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HENRY...WEST CENTRAL
DES MOINES AND NORTHWESTERN LEE COUNTIES WILL EXPIRE AT 415 PM CDT...
The storm which prompted the severe thunderstorm warning continues
in an ongoing tornado warning in the same area.
Large hail is still possible with this thunderstorm.
A tornado watch remains in effect until 1100 PM CDT for southeastern
Iowa.
Remember, a Tornado Warning still remains in effect for Henry
county.
LAT...LON 4079 9172 4083 9172 4107 9157 4091 9125
4069 9149
TIME...MOT...LOC 2114Z 209DEG 44KT 4091 9150
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:24 PM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, May 17, 2:24 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 224 PM CDT Wed May 17 2017 .SYNOPSIS... Issued at 221 PM CDT Wed May 17 2017 Abbreviated early issuance AFD to get ready for convective event. Water vapor showing neg tilted upper wave on track acrs southeastern Neb. After potentail convective severe event this afternoon and evening, a reprieve with cooler conditions on Thu. Then the next main upstream large cut-off upper low will roll out to the upper Midwest for a wet end to the week and start to the weekend. Generally cooler Sunday into earlier next week, with another wave digging from the northwest for another precip event toward mid next week. && .SHORT TERM...(This Evening through Thursday) ISSUED AT 221 PM CDT Wed May 17 2017 Will have to watch for isolated to sctrd elevated storms with hail potential ahead of the "main show" for the rest of the afternoon, but the main severe weather event currently gathering steam/"bubbling" in sfc pressure falls max over the MO RVR Valley. Strong wing of lift into current mesoanalysis-indicated already strongly sheared environment in place acrs the local area, supportive of enhanced severe weather risk acrs the area especially along and west of the MS RVR. Most of latest run HiRes/CAM's continue to suggest an arching wing or two of broken line of supercells, mixed with a few strong convective clusters, moving rapidly at 50-60 MPH in from the west- southwest mainly after 21z, with prime impact window from 5 PM to 8 or 9 PM CDT before the brunt of the activity blows eastward. Again speed of storms to complicate matters and increase danger aspect. Current CAPEs of 1000-1500 J/KG acrs the region may increase a bit more through early evening, while brunt of Cap/EML starts to migrate eastward. This should be adequate for such strong shear profiles to work with for all modes of severe weather, with tornadoes and large hail the prime threats. But lingering concern that limited CAPE for such strong shear profiles, may actually limit a higher end severe weather event such as if we had 3000+ CAPEs. The tornado threat may be limited to the initial incoming line as long as llvl winds have some type of southeasterly direction component, but then switch to more hail and damaging winds, as llvl ambient environmental winds go south-southwest making for a more uniform vertical profile, but still very high in speed shear. Some isolated to sctrd showers and storms may linger acrs the northern half of the CWA after the main line exits off to the east- northeast through midnight, but then mainly dry into Thu morning or just some wrap-around showers in the far north as upper level cyclone pivots acrs northern WI and induces wrap-around. Thu...after wrap around showers decrease in the north, this day mainly dry and cooler in between two upper cyclones, with varying amounts of cloud cover. LLVL baroclinicity aligns and tightens along and south of the DVN CWA into the evening, with northeast post- frontal boundary layer winds keeping temps in the 60s to low 70s acrs much of the area. ..12.. .LONG TERM...(Thursday Night through next Wednesday) ISSUED AT 221 PM CDT Wed May 17 2017 Active weather pattern to continue through the period with chances of rain and thunderstorms through the beginning of the weekend and then again midweek next week. Previously discussed issues with model inconsistency still remains with this package. This, along with the threat for severe weather today has led to heavy use of blended guidance for the long term. Overall agreement in the large scale pattern through the period means that the mesoscale details need to be worked out and thus lead to most of uncertainty throughout the period. Gibbs && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) ISSUED AT 1241 PM CDT Wed May 17 2017 Brisk southerly sfc winds gusting over 30 KTS along with passing mainly VFR clouds will be the main story this afternoon before the main line of storms is expected to move into the local area from the southwest later this afternoon and evening. An isolated storm to wdly sctrd storms, though, is possible over the area ahead of the main line, thus may keep VCNTY wording although that may be heavy handed if current RADAR trends remain consistent. Have tried to time a 1-2 hour window when a passing line of severe storms will move northeastward through the TAF sites again during late afternoon into early-mid evening. Then VCNTY for a few hours for lingering isolated to sctrd storms behind the main line through mid to late evening, then trend dry from midnight into Thu morning. Sfc winds veering to the west at 10-20 KTS late tonight into Thu morning, with cigs lowering to low VFR to MVFR in the main low pressure storm system's wrap around cloud deck. ..12.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...12 SHORT TERM...12 LONG TERM...Gibbs AVIATION...12
Hazardous weather outlook, May 17, 3:02 AM CDT, 12 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 302 AM CDT Wed May 17 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-180815- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 302 AM CDT Wed May 17 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TONIGHT Scattered thunderstorms are expected this morning. The main threats are lightning and hail to penny size. More widespread thunderstorms are expected this afternoon and evening. Fast-moving storms could produce damaging winds around 70 mph and tornadoes. A secondary threat is large hail. A south wind will gust around 40 mph this afternoon. Drivers of high profile vehicles should use caution. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY There is a risk of thunderstorms late Thursday night through Saturday evening. It is too early to determine the severe weather risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected between 2 PM and 10 PM CDT today. RP Kinney/08
In the hours before
Local storm report, May 17, 3:00 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL MARENGO 41.80N 92.07W
05/17/2017 M0.25 INCH IOWA IA EMERGENCY MNGR
&&
GROSSLocal storm report, May 17, 3:21 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
321 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM HAIL URBANA 42.22N 91.88W
05/17/2017 M0.50 INCH BENTON IA EMERGENCY MNGR
&&
GROSSSpecial weather statement, May 17, 3:30 PM CDT, 15 minutes before
Special Weather Statement National Weather Service Quad Cities IA IL 330 PM CDT Wed May 17 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-172330- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- Including the cities of Independence, Manchester, Dubuque, Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, Washington, Wapello, Fairfield, Mount Pleasant, Burlington, Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin, Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka 330 PM CDT Wed May 17 2017 ...Strong wind gusts over the next few hours... Southerly non-thunderstorm winds will occasionally gust up to around 45 mph over the next few hours, as an area of strong low pressure moves into western Iowa. Travel may be difficult at times, especially on west-to-east oriented and for high profile vehicles. Loose lawn items are likely to be blown around as well. 12
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 1:23 AM CDT | Special Weather Statement | DVN | Benton, Buchanan, Delaware, Iowa, Johnson, Jones and 3 more | 37 min |
| May 17, 8:50 AM CDT | Special Weather Statement | DVN | Scott | 25 min |
| May 17, 3:16 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Buchanan, Linn | 43 min |
| May 17, 3:36 PM CDT | Severe Thunderstorm Warning | DVN | Delaware, Dubuque, Jones, Linn | 54 min |
| May 17, 3:38 PM CDT | Tornado Warning | DVN | Jefferson, Keokuk, Washington | 52 min |
| May 17, 3:49 PM CDT | Tornado Warning | DVN | Henry, Jefferson, Van Buren, Washington | 41 min |
| May 17, 3:55 PM CDT | Tornado Warning | DVN | Des Moines, Henry, Lee, Louisa, Van Buren | 50 min |
| May 17, 4:23 PM CDT | Severe Thunderstorm Warning | DVN | Iowa, Johnson, Washington | 44 min |
| May 17, 4:40 PM CDT | Tornado Warning | DVN | Des Moines, Henry, Louisa, Muscatine | 50 min |
| May 17, 5:03 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Iowa, Keokuk | 57 min |
| May 17, 5:24 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Muscatine, Scott | 30 min |
| May 17, 5:39 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Jefferson, Keokuk, Van Buren, Washington | 66 min |
| May 17, 5:50 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Buchanan, Delaware, Iowa, Johnson, Linn and 1 more | 55 min |
| May 17, 5:54 PM CDT | Severe Thunderstorm Warning | DVN | Jefferson, Van Buren | 51 min |
| May 17, 6:01 PM CDT | Tornado Warning | DVN | Henry, Jefferson, Lee, Van Buren | 59 min |
| May 17, 6:19 PM CDT | Tornado Warning | DVN | Johnson, Louisa, Washington | 41 min |
| May 17, 6:28 PM CDT | Flash Flood Warning | DVN | Johnson, Linn | 3 hr |
| May 17, 6:31 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan, Cedar, Clinton, Delaware, Dubuque, Jackson and 5 more | 59 min |
| May 17, 6:32 PM CDT | Tornado Warning | DVN | Delaware, Dubuque, Jones, Linn | 43 min |
| May 17, 6:38 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Louisa, Muscatine, Washington | 52 min |
| May 17, 6:48 PM CDT | Tornado Warning | DVN | Cedar, Johnson, Muscatine | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.